Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 23, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Apr 23, 2017, 2:49 AM MDT for 12 counties in New Mexico. It took effect at Apr 24, 2017, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2017, 2:49 AM MDT (08:49 UTC)
- In effect from
- Apr 24, 2017, 10:00 AM MDT
- Expired
- Apr 24, 2017, 9:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Catron County, NM, Cibola County, NM, Harding County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, San Miguel County, NM, Sandoval County, NM, Socorro County, NM, Union County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 34 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 8.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3052 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WWUS85 KABQ 230849 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 249 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING FOR NORTHWEST HIGHLANDS AND PLATEAU FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING DUE TO STRONG WINDS...LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... ...RED FLAG WARNING FOR NORTHERN AND CENTRAL NEW MEXICO FROM 10 AM TO 9 PM MDT MONDAY DUE TO STRONG WINDS...VERY LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... .Drier conditions will begin to work back into western New Mexico this afternoon with stronger winds aloft beginning to mix down to the surface. This will lead to a few hours of critical fire weather conditions, primarily west of the Continental Divide across the Northwest Highlands and Plateau. Westerly winds aloft will continue to strengthen and will spread a very dry airmass over more of the state on Monday. Above normal temperatures, an unstable atmosphere, and all of the necessary ingredients will be in place for a widespread critical fire weather event below snowpack. NMZ105-240200- /O.UPG.KABQ.FW.A.0022.170423T1900Z-170424T0200Z/ /O.NEW.KABQ.FW.W.0022.170423T1900Z-170424T0200Z/ /O.UPG.KABQ.FW.A.0021.170424T1600Z-170425T0300Z/ /O.NEW.KABQ.FW.W.0023.170424T1600Z-170425T0300Z/ Northwest Highlands- 249 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 1 PM this afternoon to 8 PM MDT this evening. A Red Flag Warning has also been issued from 10 AM to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northwest Highlands this afternoon and evening, then Monday late morning into Monday evening. * 20 FOOT WINDS...Generally west to southwest 20 to 30 mph with gusts to near 40 mph both today and Monday. * RELATIVE HUMIDITY...Dropping to 7 to 12 percent today. Falling to 5 to 10 percent on Monday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ101-240200- /O.UPG.KABQ.FW.A.0021.170424T1600Z-170425T0300Z/ /O.NEW.KABQ.FW.W.0023.170424T1600Z-170425T0300Z/ /O.NEW.KABQ.FW.W.0022.170423T1900Z-170424T0200Z/ Northwest Plateau- 249 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 1 PM this afternoon to 8 PM MDT this evening. A Red Flag Warning has also been issued from 10 AM to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Northwest Plateau this afternoon and evening, then Monday late morning into Monday evening. * 20 FOOT WINDS...Generally west to southwest 20 to 30 mph with gusts to near 40 mph. * RELATIVE HUMIDITY...Dropping to 7 to 12 percent today. Falling to 5 to 10 percent on Monday. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ102>104-106>109-240200- /O.UPG.KABQ.FW.A.0021.170424T1600Z-170425T0300Z/ /O.NEW.KABQ.FW.W.0023.170424T1600Z-170425T0300Z/ North Central Mountains-Northeast Highlands-Northeast Plains- Middle Rio Grande Valley-Sandia...Manzano and Gallinas Mountains- East Central Plains-West Central Highlands- 249 AM MDT Sun Apr 23 2017 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 10 AM to 9 PM MDT Monday. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Much of northern and central New Mexico, beginning late Monday morning and continuing into Monday evening. * 20 FOOT WINDS...Generally west 20 to 30 mph with gusts to near 40 mph. * RELATIVE HUMIDITY...5 to 10 percent below snowpack. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
1 follow-up statement
101 WWUS85 KABQ 240921 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 321 AM MDT Mon Apr 24 2017 ...RED FLAG WARNING FOR NORTHERN AND CENTRAL NEW MEXICO FROM 10 AM TO 9 PM MDT TODAY DUE TO STRONG WINDS...VERY LOW HUMIDITY AND AN UNSTABLE ATMOSPHERE... .Westerly winds aloft will continue to strengthen and will spread a very dry airmass over a majority of northern and central New Mexico. Combined with above normal to near record high temperatures and an unstable atmosphere, expect a widespread critical fire weather event below snowpack today and into this evening before conditions moderate. NMZ101>109-250300- /O.CON.KABQ.FW.W.0023.170424T1600Z-170425T0300Z/ Northwest Plateau-North Central Mountains-Northeast Highlands- Northeast Plains-Northwest Highlands-Middle Rio Grande Valley- Sandia...Manzano and Gallinas Mountains-East Central Plains- West Central Highlands- 321 AM MDT Mon Apr 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING... * AREA AND TIMING...Much of northern and central New Mexico below significant snowpack, beginning late this morning and continuing into this evening before diminishing. * 20 FOOT WINDS...Generally west 20 to 35 mph with gusts to near 50 mph. * RELATIVE HUMIDITY...5 to 10 percent below snowpack. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 23, 2:30 AM MDT, 19 minutes earlier.
Area forecast discussion, Apr 23, 2:30 AM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 230 AM MDT Sun Apr 23 2017 .SYNOPSIS... The initial forecast Sunday through Tuesday looks to be dry with increasing wind and fire weather concerns. The unusually strong jet creating the stronger wind flow will gradually sink further south by midweek and that trend should last into the weekend. Cooler than normal temperatures will result with increasing precipitation chances favoring the northern half of the state. && .DISCUSSION... Forecast challenges abound, especially during the extended period. Feel fairly confident about the near term forecast with model continuity and unity through at least mid week. Pattern will begin to shift with an active jet stream...similar to some of the active jet periods we experienced in previous months. The resurgence of the previous nights frontal push impacted central areas overnight. Residual cooler than normal temps will be found across SE areas today...otherwise the early morning cooling will give way to warming as a Pacific trough bears down on the southern and central Rockies and moves a shortwave ridge eastward. As the ridge moves eastward during the day period...winds aloft will increase and mix down to the surface favoring the western tier. A leeside low pressure area will also develop across the east and provide gusty winds there as well. Some mid level moisture will try to make its way north out of Mexico later today but not thinking much in the way of sensible weather...perhaps a few fair weather cumulus favoring the Gila area. Went a little above model guidance for temps Sunday night as winds increase aloft. Monday is a classic critical fire weather day as the strong jet bears down on the area. It is likely that a wind advisory will need to be issued favoring western and central areas. Cloud cover should increase some across the far north later in the day but the area should be devoid of showers. All of the models show some precipitation potential across the far north late Monday night with residual impacts on Tuesday. The models have come in a little cooler and cloudier for the Tuesday period. Adopted that trend although increased temps above model guidance across far SE and SC areas due to some downslope impacts. The flow aloft will remain quite strong. Another round of wind advisory conditions will be possible on this day. The first in a series of Pacific waves will have moved off to the east Tuesday night. The jet will remain over the area on Wednesday. Some precipitation will be possible favoring the far north. High temps on Wednesday should be near to below normal areawide. Long range operational models show an active storm period for late week into the weekend. Careful analysis of the EPS/GEFS show a slight favor towards warmer heights over NM compared to their operational runs. But only slightly. The GEPS/EPS and GEFS show a pretty similar pattern and have been doing so for the past few days. Thus, confidence is at least medium for this period. Continued to hedge a little drier across the southern half of the forecast area and 1 to 2 degrees above model guidance for temperatures. Either way...precipitation potential will be increasing favoring the north. Temperatures are also likely to be below normal with periods of abundant cloud cover and some wind due to the active overhead jet. The eastern equatorial Pacific also remains active in terms of deep convection compared to recent weeks. This gives some credence for an active jet stream period over the southern/central Rockies. 50 && .FIRE WEATHER... ...CRITICAL FIRE WEATHER CONDITIONS TODAY NORTHWEST PLATEAU/HIGHLANDS... ...CRITICAL FIRE WEATHER CONDITIONS AREAWIDE MONDAY... A critical fire weather period will begin today across far western portions of the forecast area, then spread east on Monday to include the entire area. The backdoor front is still making westward progress early this morning beyond the Continental Divide and is forecast to reach the Arizona border later this morning. However, the westerlies will punch into the state later today as an upper level ridge axis moves across, which will allow for much drier air to mix down to the surface generally along and west of the Continental Divide. Above normal temperatures and above normal mixing heights will combine with Haines values of 6, windy conditions and single digit humidity this afternoon to bring several hours of critical fire weather conditions to the Northwest Plateau/Highlands. Decided to upgrade the watch for today to a warning and add the NW Plateau. Dry air will overtake the forecast area tonight into Monday. Humidity recovery will be poor/fair across much of central and western New Mexico tonight, setting the stage for a widespread critical fire weather event Monday. Winds have trended up slightly from previous forecast for Monday, but all other fire weather elements are the same so decided to go ahead and upgrade the watch to a warning with high forecaster confidence for all zones but the North Central Mountains where any fire growth may be relegated to the lower elevations. Models are trending towards more moisture advection for Tuesday as the jet stream dives southeast across the Great Basin into the Southern Rockies. Considered issuing a watch for the East Central Plains Tuesday, but run-to-run trends are not encouraging given clouds and cooling with Haines values of 3-4. Still, Tuesday could go either way and forecaster confidence just isn't high enough to issue a 5th period watch at this time. That said, winds will easily hit warning threshold Tuesday, which will likely be the windiest day of the week. Wed/Thu may end up being critical fire weather days as well, at least for central and east central portions of New Mexico as the jet stream remains positioned over the state. Moisture is the question and given the latest GFS time/height humidity profiles, sufficient clouds look to be in place to limit fire behavior. The 00z operational runs of the GFS and ECMWF are in good agreement with an anomalously cold upper low reaching the Four Corners late in the week and dragging east along the NM/CO border going into Saturday. A trend-changer for sure, with much cooler temperatures and chances for wetting precipitation. 11 && .AVIATION... 06Z TAF CYCLE Lower VFR cigs near/at KLVS, KTCC and KROW will continue to diminish overnight, with VFR conditions forecast to persist thereafter. East canyon/gap wind at KABQ is forecast to gradually diminish overnight as well. Gusty south to southwest winds forecast to develop Sunday afternoon, with a few gusts reaching to between 30-35kts. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 80 45 79 48 / 0 0 0 10 Dulce........................... 72 36 73 39 / 0 0 0 20 Cuba............................ 71 40 75 44 / 0 0 0 5 Gallup.......................... 79 39 77 44 / 0 0 0 5 El Morro........................ 75 35 73 39 / 0 0 0 0 Grants.......................... 78 39 78 44 / 0 0 0 0 Quemado......................... 77 44 77 47 / 0 0 0 0 Glenwood........................ 83 41 86 43 / 0 0 0 0 Chama........................... 65 35 67 38 / 0 0 0 20 Los Alamos...................... 69 50 75 52 / 0 0 0 0 Pecos........................... 69 42 75 45 / 0 0 0 0 Cerro/Questa.................... 68 39 72 41 / 0 0 0 0 Red River....................... 61 34 66 36 / 0 0 0 5 Angel Fire...................... 63 35 66 38 / 0 0 0 0 Taos............................ 70 38 74 41 / 0 0 0 0 Mora............................ 68 45 73 49 / 0 0 0 0 Espanola........................ 75 47 82 51 / 0 0 0 0 Santa Fe........................ 69 48 74 51 / 0 0 0 0 Santa Fe Airport................ 73 45 79 49 / 0 0 0 0 Albuquerque Foothills........... 76 53 84 56 / 0 0 0 0 Albuquerque Heights............. 77 52 84 55 / 0 0 0 0 Albuquerque Valley.............. 79 52 86 56 / 0 0 0 0 Albuquerque West Mesa........... 79 50 87 54 / 0 0 0 0 Los Lunas....................... 79 48 87 52 / 0 0 0 0 Rio Rancho...................... 78 51 86 54 / 0 0 0 0 Socorro......................... 79 52 89 57 / 0 0 0 0 Sandia Park/Cedar Crest......... 71 44 78 47 / 0 0 0 0 Tijeras......................... 73 48 81 52 / 0 0 0 0 Moriarty/Estancia............... 73 42 79 48 / 0 0 0 0 Clines Corners.................. 70 45 77 49 / 0 0 0 0 Gran Quivira.................... 71 48 81 52 / 0 0 0 0 Carrizozo....................... 73 50 84 55 / 0 0 0 0 Ruidoso......................... 69 47 79 50 / 0 0 0 0 Capulin......................... 69 44 76 46 / 0 0 0 0 Raton........................... 74 43 81 47 / 0 0 0 0 Springer........................ 74 43 80 48 / 0 0 0 0 Las Vegas....................... 71 45 78 49 / 0 0 0 0 Clayton......................... 72 49 86 54 / 0 0 0 0 Roy............................. 71 46 83 51 / 0 0 0 0 Conchas......................... 76 54 89 60 / 0 0 0 0 Santa Rosa...................... 76 50 88 56 / 0 0 0 0 Tucumcari....................... 76 54 93 61 / 0 0 0 0 Clovis.......................... 72 49 92 59 / 0 0 0 0 Portales........................ 73 51 91 61 / 0 0 0 0 Fort Sumner..................... 74 51 91 60 / 0 0 0 0 Roswell......................... 77 51 95 60 / 0 0 0 0 Picacho......................... 74 52 87 58 / 0 0 0 0 Elk............................. 72 50 83 55 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 10 AM to 9 PM MDT Monday for the following zones... NMZ101>109. Red Flag Warning from 1 PM this afternoon to 8 PM MDT this evening for the following zones... NMZ101-105. && 50
Hazardous weather outlook, Apr 22, 4:21 AM MDT, 22 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 421 AM MDT Sat Apr 22 2017 NMZ501>540-231100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 421 AM MDT Sat Apr 22 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday A fire weather watch is in effect areawide Monday due to strong wind combined with low humidity and an unstable atmosphere. A return to critical fire weather conditions will be possible across southern and eastern portions of the area Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 50
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 2:49 AM MDT | Red Flag Warning | ABQ | Cibola, McKinley, Rio Arriba, Sandoval, San Juan | 17 hr |
| Apr 23, 4:37 PM MDT | Wind Advisory | ABQ | 51 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.